MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLT,PLASMA,ISBT SET

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLT,PLASMA,ISBT SET
Catalog Number 5803002
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bacterial Infection (1735); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient experienced discomfort during a platelet transfusion on a spectra optia device and the transfusion had to be ended.It was reported that a bacterial culture revealed streptococcus agalactiae in the transfused product.Patient identification and outcome are unknown at this time.Terumo bct is awaiting return of the collection set for evaluation.
 
Event or Problem Description
The customer reported that a patient experienced discomfort during a platelet transfusion on a spectra optia device and the transfusion had to be ended.It was reported that a bacterial culture revealed streptococcus agalactiae in the transfused product.Per customer donor outcome is "no issues" customer declined to provide patient information.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, b.6, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient experienced discomfort during a platelet transfusion on a spectra optia device and the transfusion had to be ended.It was reported that a bacterial culture revealed streptococcus agalactiae in the transfused product.Per customer donor outcome is "no issues" and no medical intervention was reported.Customer declined to provide donor and patient information.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, d.4, d.9, h.1, h.3, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero (0) other reports for similar issues on this lot.Four unused trima disposable sets were returned for investigation.During the initial evaluation, the tyvek covers were found to be properly sealed.The sets were visually inspected for any misassembly, kinks, or defects, and none were observed.The platelet bags were also inspected for any discoloration or tears, but no issues were found.Subsequently, all platelet bags were leak tested, and no issues were identified.A literature review was conducted for the organism identified by the customer.Per literature review, the pathogen streptococcus agalactiae represents group b streptococcus (gbs).The commonly used term of group b streptococcus or gbs is based on lancefield grouping that takes into account specific cell wall carbohydrate antigens.It is a common colonizer of the genital and gastrointestinal tracts.(hanna m, noor a.Streptococcus group b.[updated 2023 jan 16].In: statpearls [internet].Treasure island (fl): statpearls publishing; 2025 jan-.Available from: https://www.Ncbi.Nlm.Nih.Gov/books/nbk553143/) per and internal report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, e.1, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero (0) other reports for similar issues on this lot.Four unused trima disposable sets were returned for investigation.During the initial evaluation, the tyvek covers were found to be properly sealed.The sets were visually inspected for any misassembly, kinks, or defects, and none were observed.The platelet bags were also inspected for any discoloration or tears, but no issues were found.Subsequently, all platelet bags were leak tested, and no issues were identified.A literature review was conducted for the organism identified by the customer.Per literature review, the pathogen streptococcus agalactiae represents group b streptococcus (gbs).The commonly used term of group b streptococcus or gbs is based on lancefield grouping that takes into account specific cell wall carbohydrate antigens.It is a common colonizer of the genital and gastrointestinal tracts.(hanna m, noor a.Streptococcus group b.[updated 2023 jan 16].In: statpearls [internet].Treasure island (fl): statpearls publishing; 2025 jan-.Available from: https://www.Ncbi.Nlm.Nih.Gov/books/nbk553143/) per and internal report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Root cause: a root cause assessment was performed for the microbial contamination.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: improper venipuncture technique introduces bacteria at access site resulting in bacterial growth in product bag.Inadequate or no blood diversion performed due to operator error resulting in bacterial contamination of product.Species was endogenous and originated from the donor.Inadequate post-processing laboratory practices such as qc sampling or handling techniques.
 
Event or Problem Description
The customer reported that a patient experienced discomfort during a platelet transfusion on a spectra optia device and the transfusion had to be ended.It was reported that a bacterial culture revealed streptococcus agalactiae in the transfused product.Per customer donor outcome is "no issues" and no medical intervention was reported.The customer declined to provide donor and patient information.The collection set is not available for return because it was discarded by the customer.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL PLT,PLASMA,ISBT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21806471
Report Number1722028-2025-00084
Device Sequence Number7409136
Product Code GKT
UDI-Device Identifier05020583803008
UDI-Public05020583803008
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2026
Device Catalogue Number5803002
Device Lot Number2410065151
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2025
Supplement Date Received by Manufacturer05/07/2025
06/04/2025
07/04/2025
Initial Report FDA Received Date04/09/2025
Supplement Report FDA Received Date05/23/2025
06/17/2025
07/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown